I get them too. I rinse my mouth with Biotene Dry Mouth Oral Rinse. I know what you mean by it really hurting and leaving you with no appetite. Here is some info I pulled for you that may help:
Ribavirin can cause mouth sores and dehydration, which can make your mouth feel dry and have a bad taste.
Ribavirin can cause you to have an allergic reaction that might show up as a rash on your skin. It can also show up as an irritation in your mouth and throat. If you normally get mouth ulcers, they may get worse while you are on treatment.
Eat soft or pureed foods. Baby foods or toddler foods may be good substitutes.
Drink nectars instead of juices.
Drink instant breakfast formulas or milkshakes instead of eating solid food.
Use a straw.
Eat lukewarm or cool foods, not foods at hot temperatures.
Gargle or rinse your mouth out often with warm, salted water.
Talk to your doctor about a prescription for lidocaine mouthwash. It can ease discomfort from mouth sores.
Try to stay away from:
foods that are spicy, salty, acidic, or high in citrus content (such as oranges and grapefruits)
rough food like dry toast, granola, and pretzels
chili powder, cloves, curry, hot sauces, nutmeg, and pepper
carbonated beverages (such as colas)
The mouth sores are very common sx. The best preventive measures are:
1) drink water constantly, take glass or bottle with you everywhere you go and drink at least a gallon per day.
2) use Biotene mouthwash regularly and Biotene chewing gum to help sooth the sores. The chemistry of your mouth is changed by these meds and the Biotene supplements the normal enzymes of the saliva and the gum helps stimulate more saliva. I spent many nights with my sore tongue buried in a wad of Biotene chewing gum and hoping I wouldn't choke on it in my sleep, but it did really help.
3) if the above aren't enough there is also an OTC product that can sort of numb part of the tongue. I can't remember its name but I do remember it tasted horrible and I was only that desperate once or twice.
It will end, so hang in there as SVR will be worth all the pain of tx!
I also have mouth sores, bad,I'm in my 19th week of 48 and sometimes feel like quitting because of the sores. My dr. prescribed me clotrimazole, its a losenge for Thrush, whick is also common while on tx. It really helped me alot.
I had them all over my mouth my first week. It was horrible. I wish I could attach a picture. I used antibiotic ointment and it cleared up within a week. You must keep your mouth really clean. Let's face it, not everyone is going to floss twice a day. Especially if you have a lot of bridgework that makes it difficult. I use a water pick as an alternative after brushing and then rinse good with mouthwash. No more sores but I do get "phantom" toothaches.
Katester- I had sores in my mouth & tongue during tx. My Dr prescribed stalin, it worked. It would clear it up within a couple of days. Avoid eating mushrooms. they're a fungus & it will make it worse.
I have tongue ulcers & slight swelling, hyersensitive mucus membranes, tears on my tongue, dryness at times, I am hypersensitive to anything with spices making it painful and my taste buds feel numb. This all came at week 20, one week after stopping triple therapy. I am at week 24 and it is still here. I take Milk of Magnesia and Childrens liquad Benadryl, mix half & half and swish for few minutes. A home remedy that has decreased the swelling and painfullness significantly.
Hang in there!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.